Antibiotic Tendon Rupture & Antibiotics That Cause It
The fluoroquinolone (fluoroquinolone toxicity) family of antibiotics consisting of Cipro, Ciprofloxacin, Levaquin, Levofloxacin, Ciprodex, and Avelox can commonly cause tendon ruptures in any age group.
Antibiotics can cause tendon damage by impairing proline hydroxylase which helps create collagen, magnesium is chelated out of the tendon cell, and due to the poor vasculature of the achilles tendon, tightness can ensue which places the patient at higher risk of tendon rupture. Most commonly, the antibiotics are combined with steroids or NSAIDs like Ibuprofen during or after antibiotic treatment are the most common reasons tendon ruptures occur.
There are additional dangers of antibiotics beside tendon ruptures. Do not take antibiotics unless it is necessary and you have a confirmed bacterial infection. You should not use antibiotics for viral infections as they are not meant to treat viral infections. Avoid alcohol, steroids, and ibuprofen in combination with antibiotics, magnesium may help ease the damaging effects of antibiotics, you must ensure you have proper kidney function to handle high doses of antibiotics.
If you think you or someone you love, may have Antibiotic Tendon Damage or are living with ongoing symptoms similar to those caused by Cipro, Levaquin, or Avelox, or any other antibiotic please call Regenerative Medicine LA immediately or schedule a consultation online.